Are you interested in becoming a caregiver? Apply Now »

Herbals And Drugs Can Have Adverse Interactions for Seniors: Check With Your Doctors First

Just because herbal remedies are made of natural, plant-derived ingredients does not mean they are safe. When taken in combination with certain prescribed or over-the-counter (OTC) drugs, they can pose health risks, sometimes life-threatening.

The elderly and persons with heart disease are especially vulnerable. On its Web site, the Mayo Clinic urges people to tell every physician involved in their care what herbal medications they take, as well as prescription and OTC drugs. And it is recommended that you talk with your physician before starting an herbal product.

An estimated 15 million Americans, and counting, use herbal medications or supplements. Used for centuries, herbal medications have become more risky today because many people take multiple medications, multiplying the chance of an adverse interaction.
Herbal products do not undergo the testing and scrutiny of drugs, which must be proven safe and effective before being released on the market. In addition, the American Academy of Family Physicians (AAFP) says on its Web site, FamilyDoctor.org, that herbal products may not be pure. Some contain other ingredients, such as plant pollen, as well as drugs that are not listed on the label, such as steroids or estrogens. Others, warns the AAFP, may contain toxic substances, such as arsenic, mercury, lead and pesticides.

Herbals can interact with drugs, reducing effectiveness or increasing potency to harmful degrees and can be particularly risky for heart patients.

The Mayo Clinic provides examples of herbs that can cause drug interactions for seniors:

  • St. John’s Wort, used to treat depression, sleep disorders and anxiety, can reduce some medications’ effectiveness and lead to recurrence of arrhythmia, high blood pressure, heightened cholesterol levels and future heart problems.
  • Ginkgo biloba, marketed to improve circulation and sharpen the mind, increases bleeding risk in persons taking aspirin or warfarin.

The AAFP says that seniors are at increased risk of problems associated with herbal products and recommends that consumers check with their doctor before taking herbal products, particularly if they have any of the following conditions:

  • Blood clotting problems
  • Cancer
  • Diabetes
  • Enlarged prostate gland
  • Epilepsy
  • Glaucoma
  • Heart disease
  • High blood pressure
  • Immune system problems
  • Psychiatric problems
  • Parkinson’s disease
  • Liver problems
  • Stroke
  • Thyroid problems

Individuals who will be having surgery also need to tell their doctor if they use herbal products, as they can cause bleeding and problems with anesthesia. The AAFP says that surgery patients should stop using herbal products at least two weeks before their procedure, depending on their doctor’s orders.

The AAFP provides online directories for seniors regarding herbal medications and supplements:

  • Possible side effects
  • A listing of some of the drugs that may interact with herbal products

In addition, the National Institutes of Health and National Library of Medicine provide an online directory of information regarding herbal medications.

Leave a Reply

© Copyright 2017, Comfort Keepers© | Privacy Policy | Code of Ethics
To visit our international sites, select from the drop-down :